Arkansas, 2020

Hail in Arkansas, May 4, 2020

May 4, 2020 · NWS TSA · 18 events in 4 counties and zones

Strong to severe thunderstorms developed over northeastern Oklahoma during the morning of the 5th, as warm, moist, and unstable air was drawn northward over a warm front that stretched across the area. These storms developed into northwestern Arkansas by mid morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed over northeastern Oklahoma during the morning of the 5th, as warm, moist, and unstable air was drawn northward over a warm front that stretched across the area. These storms developed into northwestern Arkansas by mid morning. Strong instability, coupled with strong deep-layer wind shear, promoted the development of supercells that produced large hail up to five inches in diameter.

Another round of thunderstorms developed across northeastern Oklahoma during the afternoon as a cold front moved into the area. These storms moved east and southeast across portions of northwestern Arkansas during the evening. The strongest storms produced large hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 4, 5:13 AM CST, 3 hours 37 minutes earlier.

Area forecast discussion, May 4, 5:13 AM CST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
613 AM CDT Mon May 4 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
MVFR cigs will be somewhat patchy through the morning hours,
with the better chances of lower cigs at the northeast OK and
northwest AR sites. Strong to severe storms will develop along
a cold front after 20-21Z across northeast OK, with clusters of
storms impacting the area the remainder of the afternoon and
into the evening hours. Storms should exit southeast OK and west
central AR toward 04-05Z.

&&

.PREV DISCUSSION... /Issued 340 AM CDT Mon May 4 2020/

DISCUSSION...
The primary focus of this forecast will be the potential for
severe weather today, especially during the late afternoon into
the evening.

Early this morning a sfc warm front was situated near the Red
River and extends northwest to a sfc low in southeast CO. Warm
advection/moisture transport continues to strengthen this morning
north of the warm front. thus far only a few echoes have shown up
in the past hour or so from near KFSM to KPNC, but this should
increase over the next couple of hours. Elevated instability is
sufficient for a few strong or even severe elevated storms this
morning. Additional more widespread elevated convection likely
will spread across KS later in the morning, possibly moving into
far northeast OK and northwest AR.

By late afternoon, axis of very strong instability with sfc CAPE
in the 4000-5000 range will be oriented from south central into
northeast OK ahead of an approaching cold front. Cap should
weaken and be easily overcome by convergence along the front, with
thunderstorms rapidly developing. Forecast 0-6km shear in the
40-50 knot range with vectors oriented somewhat normal to the
front does support supercell structures initially, with forecast
lapse rates indicative for potential of very large hail (2-3
inch), and some potential for a few tornadoes as well. Storms
should expand and grow into several clusters with the damaging
wind threat becoming more prevalent through the evening. In
addition, storms may be slow moving at the onset, and given PWAT
values >1.5 inches, some potential exists for locally excessive
rainfall. Storms should push southeast of the area before 06z as
the front moves south of the area.

Dry weather with near normal temperatures will return Tue-Wed
before a stronger shortwave moves through the mean upper ridge in
the western U.S. by Thursday. Rain and thunderstorm chances will
increase during this period, with a fairly strong cold front
pushing through by Friday and bringing below normal temperatures
into the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   86  54  74  51 /  80  60   0   0
FSM   86  59  75  49 /  30  80  10   0
MLC   86  57  74  50 /  10  80  10   0
BVO   83  53  73  50 /  80  30   0   0
FYV   79  54  71  48 /  50  80  10   0
BYV   75  54  69  46 /  50  80  10   0
MKO   85  56  72  50 /  50  80   0   0
MIO   80  54  70  48 /  80  80   0   0
F10   86  56  74  50 /  60  80   0   0
HHW   86  61  76  51 /   0  70  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....18
Hazardous weather outlook, May 4, 7:56 AM CST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
856 AM CDT Mon May 4 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
856 AM CDT Mon May 4 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

TORNADO.
	RISK...Limited.
	AREA...Most of eastern Oklahoma and northwest Arkansas.
	ONSET...After 3 pm.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Most of eastern Oklahoma and northwest Arkansas.
	ONSET...Through late morning across northeast Oklahoma and
            northwest Arkansas. After 3 pm across eastern Oklahoma and
            northwest Arkansas.

FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...After 3 pm.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...After 3 pm.

DISCUSSION...
Strong to severe storms will continue across northeast
Oklahoma, with development expanding into northwest Arkansas.
The strongest storms this morning will be capable of producing
golf ball size hail. These storms will move out of the area or
weaken by late morning.

Later today, the atmosphere is forecast to be extremely unstable this afternoon
across all of eastern Oklahoma and northwest Arkansas. Thunderstorms
are expected to develop after 2 pm along a cold front that will
be entering northeast Oklahoma. These storms will quickly become
severe, with several clusters of storms expected as the front
moves through eastern Oklahoma and northwest Arkansas the remainder
of the afternoon and evening. A few tornadoes will be possible,
along with large hail and damaging winds.

Here is the latest timing for the expected severe weather:

Northeast Oklahoma - 3 to 7 pm.
Southeast Oklahoma and northwest Arkansas - 5 to 10 pm.

Be weather aware this afternoon and evening. Make sure you have
multiple ways to receive severe weather watch and warning
information. Be prepared to take swift action if a warning is
issued for your area.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY and WEDNESDAY...No Hazards.
THURSDAY...Thunderstorm Potential...Heavy Rain Potential.
FRIDAY...Thunderstorm Potential.
SATURDAY and SUNDAY...No Hazards.

EXTENDED DISCUSSION...
After a dry Tuesday and Wednesday, thunderstorm chances along with
a severe weather threat return for Thursday into early Friday. Next
weekend is looking dry with below normal temperatures.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 4, 7:05 AM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Tulsa OK
805 AM CDT Mon May 4 2020

OKZ057-061-062-041345-
Craig OK-Rogers OK-Mayes OK-
805 AM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CRAIG...NORTHEASTERN
ROGERS AND NORTHWESTERN MAYES COUNTIES UNTIL 845 AM CDT...

At 805 AM CDT, a strong thunderstorm was located over Chelsea, moving
northeast at 35 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Vinita...                         Chelsea...
Big Cabin...                      White Oak...

This includes Interstate 44 between mile markers 269 and 287.

LAT...LON 3661 9504 3642 9544 3657 9556 3660 9551
      3660 9543 3664 9543 3679 9518
TIME...MOT...LOC 1305Z 237DEG 29KT 3654 9542
Local storm report, May 4, 8:16 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
916 AM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 AM     HAIL             3 E CHELSEA             36.54N 95.38W
05/04/2020  M1.75 INCH       ROGERS             OK   PUBLIC

&&

PBS

The radar

The Western Arkansas radar (KSRX), 88 km away, was scanning. The volume nearest the first event began at 14:49 UTC.

Open the radar archive at this moment

Event by event

18 hail. Local standard time, as filed.

Hail, Washington

When
May 4, 8:50 AM CST
Where
Washington County, Fayetteville
Measured
1 in hail
Reported by
Public
Coordinates
36.070, -94.170

Hail, Washington

When
May 4, 8:51 AM CST
Where
Washington County, 0.73 mi WNW of Efay
Measured
1.75 in hail
Property damage
$50,000
Reported by
Public
Coordinates
36.083, -94.163

Golf ball size hail damaged vehicles, homes, and businesses.

Hail, Washington

When
May 4, 9:00 AM CST
Where
Washington County, 0.33 mi SW of Efay
Measured
2.5 in hail
Property damage
$100,000
Reported by
Public
Coordinates
36.077, -94.154

Tennis ball size hail damaged vehicles, homes, and businesses.

Hail, Washington

When
May 4, 9:02 AM CST
Where
Washington County, 0.96 mi ENE of Efay
Measured
3 in hail
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
36.086, -94.135

Hail larger than baseball size damaged vehicles, homes, and businesses.

Hail, Washington

When
May 4, 9:07 AM CST
Where
Washington County, 2.13 mi ESE of Johnson
Measured
5 in hail
Property damage
$200,000
Reported by
Public
Coordinates
36.115, -94.136

Hailstones were measured to five inches in diameter by a resident on Buckingham Drive. Hail damaged vehicles and homes in this area.

Hail, Washington

When
May 4, 9:11 AM CST
Where
Washington County, 0.35 mi NE of Johnson
Measured
1.5 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
36.133, -94.165

Ping pong ball size hail damaged vehicles and homes.

Hail, Washington

When
May 4, 9:15 AM CST
Where
Washington County, 1.84 mi NE of Johnson
Measured
4 in hail
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
36.146, -94.144

Grapefruit size hail damaged vehicles, homes, and businesses.

Hail, Benton

When
May 4, 9:15 AM CST
Where
Benton County, 0.86 mi NNW of Centerton
Measured
2 in hail
Property damage
$150,000
Reported by
Public
Coordinates
36.361, -94.287

Hail larger than golf ball size damaged vehicles, homes, and businesses.

Hail, Benton

When
May 4, 9:25 AM CST
Where
Benton County, 0.46 mi ENE of Bentonville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.372, -94.212

Hail, Benton

When
May 4, 9:31 AM CST
Where
Benton County, 4.13 mi NW of Bella Vista
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
36.479, -94.272

Half dollar size hail damaged vehicles and homes.

Hail, Benton

When
May 4, 9:33 AM CST
Where
Benton County, 4 mi NE of Cave Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.311, -94.179

Hail, Benton

When
May 4, 9:36 AM CST
Where
Benton County, Rogers
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.330, -94.120

Hail, Benton

When
May 4, 9:39 AM CST
Where
Benton County, 0.46 mi NNW of Monte Ne
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.286, -94.074

Hail, Benton

When
May 4, 9:42 AM CST
Where
Benton County, Rogers
Measured
3 in hail
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
36.330, -94.120

Hail larger than baseball size damaged vehicles, homes, and businesses.

Hail, Benton

When
May 4, 9:50 AM CST
Where
Benton County, 3 mi W of Bentonville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.370, -94.274

Hail, Franklin

When
May 4, 9:33 PM CST
Where
Franklin County, 0.52 mi N of Webb City
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.488, -93.829

Hail, Sebastian

When
May 4, 10:28 PM CST
Where
Sebastian County, 2.27 mi S of Oak Park
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.397, -94.383

Hail, Franklin

When
May 4, 10:46 PM CST
Where
Franklin County, 0.47 mi NNW of Branch
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.306, -93.954

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890920, 891493, 891495, 891498, 897804, 891494, 891496, 891497, 891499, 891500, 891501, 891502, 891503, 891504, 891505, 891559, 891560, 891562.